The PSNet Collection: All Content
Search All Content
ISMP Medication Safety Alert! Acute care edition. October 7, 2021;26(20):1-4.
Washington, DC: Department of Veterans Affairs, Office of Inspector General. July 29, 2021. Report No. 21-00657-197.
This commentary presents two cases highlighting common medication errors in retail pharmacy settings and discusses the importance of mandatory counseling for new medications, use of standardized error reporting processes, and the role of clinical decision support systems (CDSS) in medical decision-making and ensuring medication safety.
A 93-year-old man on warfarin with chronic heart failure, atrial fibrillation, and a ventricular assist device (VAD) was admitted to the hospital upon referral from the VAD team due to an elevated internal normalized ratio (INR) of 13.4. During medication review, the hospital team found that his prescribed warfarin dose was 4 mg daily on Mondays and Fridays and 3 mg daily on all other days of the week; this prescription was filled with 1 mg tablets. However, his medication list also included an old prescription for 5 mg tablets.
MedWatch Safety Alert. Silver Spring, MD: US Food and Drug Administration; January 27, 2021.
Phipps D, Ashour A, Riste L, et al. The Pharmaceutical Journal. 2020;305(7943, 7944). November 10, December 1, 2020.
Farnborough, UK: Healthcare Safety Investigation Branch; September 24, 2020.
MedWatch Safety Alert. Silver Spring, MD: US Food and Drug Administration; October 13, 2020.
This case involves a 65-year-old woman with ongoing nausea and vomiting after an uncomplicated hernia repair who was mistakenly prescribed topiramate (brand name Topamax, an anticonvulsant and nerve pain medication) instead of trimethobenzamide (brand name Tigan, an antiemetic) by the outpatient pharmacy.